Since 1997, 32 cases of accidental exposure to fentanyl have been documented, most of them involving children <2 years old. A total of 12 deaths and 12 hospitalizations have also been documented. A fentanyl overdose can cause death by slowing breathing and increasing levels of carbon dioxide in the blood.
The FDA is requiring that the drug name and its strength be printed on the patch in long-lasting ink in a color clearly visible to patients and caregivers. Currently, the ink color varies by strength and is not always easy to see.
The labeling change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off. Generic manufacturers have also been asked to make the same changes.
Fentanyl patch is marketed under the brand name Duragesic (Janssen) and is available as a generic product.
Fentanyl patch is approved to treat moderate-to-severe chronic pain that requires continuous, around-the-clock opioid analgesia for an extended period of time and cannot be managed by lesser means (eg, NSAIDs, opioid combination products, or immediate-release opioids). It is indicated for use in opioid-tolerant patients only.
The FDA recommends the following:
- Counsel patients and their caregivers about the appropriate use, storage, and disposal of fentanyl patches
- Advise patients and caregivers to verify by sight or touch that the patch is still adhered throughout the day and to re-secure patches that have become loose by taping the edges or using an adhesive film such as Bioclusive or Tegaderm
- Dispose by folding them in half with the adhesive sides together, then flush down a toilet ; do not place in household trash
For more information call (888) 463-6332 or read the FDA Consumer Update.